Akron police investigate 173 suspected heroin overdoses since July 5

AKRON, Ohio - The city of Akron is seeing an unprecedented wave of overdoses and deaths due to heroin. 

Since July 5, there have been 173 overdoses in Akron, 16 of which have been fatal. On Thursday alone, first responders dealt with 16 suspected overdoses and two deaths.

In Barberton, three adult relatives overdosed at a home on Thursday. All three were saved after receiving four to six doses of Narcan, a heroin reversing drug.

According to police, the huge spike is the result of a dangerous street mix of heroin and carfentanil, an incredibly powerful opioid typically used to sedate large animals like elephants and rhinoceroses. 

One of the of the first people to overdose during the recent surge was a 23-year-old University of Akron business student.

The man, who neswnet5.com is not identifying, said he and two women sniffed the drug at a home on Mogadore Road on July 5. All three of them overdosed and were saved by Narcan.

"As soon as I sniffed it, I knew something was up because it got me feeling super intense," he said. When I woke up, I  was on a stretcher. I was freaking out because I didn't know what happened. I was tied down."

The student has been ordered to receive treatment for the next six months at Oriana House. He's warning anyone who will listen to stay away from heroin.

"It almost killed me. It did kill me, but I was brought back. They said I had flat-lined," he said. "Think about your families. Thinks about your parents and think about yourself."

Police suspect that the carfentanil is making its way into the community by way of China, but they have not nailed down a definitive source. There have been a couple of minor arrests for possession of heroin, but they have not led to a supplier yet. 

Do you know someone who needs help treating their addiction? Visit www.admboard.org or call 330-996-7730.

Print this article Back to Top